Texas, 2011

Damaging Wind in Texas, June 4, 2011

June 4, 2011 · NWS EPZ · 1 event in 1 county or zone

A strong upper high was located over the Southern Mississippi River Valley with southerly flow on the west side of it. A dryline was setup over Hudspeth County allowing for isolated severe thunderstorms to develop along it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper high was located over the Southern Mississippi River Valley with southerly flow on the west side of it. A dryline was setup over Hudspeth County allowing for isolated severe thunderstorms to develop along it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 4, 2:48 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 4, 2:48 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
348 PM MDT SAT JUN 4 2011

.SYNOPSIS...
ISOLATED THUNDERSTORMS WILL AFFECT MOSTLY THE HIGHER TERRAIN AREAS
OF OTERO COUNTY IN NEW MEXICO AND HUDSPETH COUNTY IN TEXAS THROUGH
THIS EVENING. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS UP TO 50 MPH...AND AREAS OF BLOWING DUST. MOISTURE
WILL SURGE IN FROM THE EAST OVERNIGHT...SHIFTING THE FOCUS FOR
SCATTERED THUNDERSTORMS TO AREAS WEST OF THE RIO GRANDE ON
SUNDAY... ESPECIALLY OVER THE HIGHER TERRAIN OF THE GILA REGION
AND BOOTHEEL. THUNDERSTORMS MAY RESULT IN LIGHTNING-STARTED FIRES
IN THIS AREA. THUNDERSTORM CHANCES WILL BEGIN TO DECREASE ON
MONDAY... WITH DRY AND HOT SOUTHWEST FLOW TAKING OVER BY MID-WEEK.

&&

.DISCUSSION...
OUR AREA REMAINS UNDER SSW FLOW ALOFT BETWEEN A SPRAWLING UPPER
RIDGE WHICH EXTENDS TO OUR SOUTH AND EAST...AND A VERY DEEP CUTOFF
LOW OFF THE CALIFORNIA COAST. THE UPPER FLOW IS TAPPING INTO A
RATHER WORKED-OVER SOURCE OF MOISTURE...MOSTLY FROM CONVECTION
OVER THE PAST FEW DAYS IN CENTRAL MEXICO. THIS MOISTURE MOSTLY
RESIDES BELOW 700 MB...AND DOES NOT SHOW UP WELL ON WATER VAPOR
IMAGERY...UNTIL CONVECTION DEVELOPS AND PULLS THE MOISTURE HIGHER
UP. SURFACE OBS FROM AG-MET SITES IN MEXICO SUGGEST MOSTLY MID-
40S SFC DEWPOINTS ACROSS THE LOWER ELEVATIONS OF EASTERN
CHIHUAHUA/DURANGO.

PRE-RAINFALL DEWPOINTS OVER THE SACRAMENTOS WERE IN THE MID-30S...
A MODEST 5-10 DEGREE INCREASE FROM 24 HRS AGO... AND LOWER 50S
DEWS OVER THE EASTERN PLAINS ONLY REPRESENT ABOUT A 2-5 DEGREE
24HR INCREASE FARTHER UPSTREAM. HOWEVER...LOW LEVEL FLOW IS A
LITTLE STRONGER/DEEPER AND SLIGHTLY MORE BACKED THAN YESTERDAY...
AND THIS HAS LEAD TO STRONGER UPSLOPE CONDITIONS ACROSS THE SACS.
TODAY IS THE FIRST DAY WE HAVE SEEN SIGNIFICANT CONVECTION ON THE
OTERO COUNTY SIDE OF THE SACS...AND THE FIRST TIME STORMS IN THE
SACS HAVE BEEN HEALTHIER THAN THOSE OVER THE SIERRA MADRES SOUTH
OF THE BORDER.

LINE OF TOWERING CU CURRENTLY EXTENDS FROM THE SACS ALONG THE WEST
EDGE OF THE OTERO MESA AND THE EAST-SLOPES OF THE HUECO MOUNTAINS
AND DOWN ALONG THE EDGE OF THE PLATEAU IN CENTRAL HUDSPETH COUNTY.
MODELS...INCLUDING THE NAM AND VARIOUS HIGH-RES WRF RUNS SUGGEST
ISOLATED CONVECTION WILL DEVELOP THROUGH LATER THIS AFTERNOON OVER
THE OTERO MESA AND THE HIGHER TERRAIN OF HUDSPETH COUNTY.
HOWEVER...12Z RAOBS SHOWED WARMER MID-LEVEL TEMPS UPSTREAM... WITH
H5 TEMPS OF -8C AT TUCSON...CHIHUAHUA...AND EMPALME...WITH -12C AT
EL PASO. THIS WARMING LIKELY IS PARTIALLY TO BLAME FOR THE
RELATIVELY POOR CONVECTION OVER CHIHUAHUA TODAY. SO INSTEAD OF
SEEING STORMS AND OUTFLOWS STREAMING UP FROM THE SOUTHWEST LIKE
THE PAST FEW DAYS...ALL WE WILL HAVE TO WORK WITH IS WHATEVER CAN
POP UP ALONG OUR OWN HIGH TERRAIN. AS A RESULT...EL PASO METRO
WILL STAY HIGH AND DRY TODAY. NAM SUGGESTS CONVECTION IN HUDSPETH
WILL GET AN EXTRA KICK EARLY THIS EVENING AS LOW LEVEL WINDS
INCREASE AND 50S DEWPOINTS ADVECT IN FROM THE EAST. METAR AND
MESONET OBS OVER THE TRANS-PECOS INDICATE THAT THESE 50+ DEWPOINTS
DO IN FACT ACTUALLY EXIST. NOTE -- THE DEWPOINT AT THE MARFA AWOS
HAS BEEN INVALID FOR SEVERAL DAYS.

MODELS STILL SUGGEST A GOOD ENHANCEMENT OF EASTERLY FLOW TONIGHT
AND A BIT OF A MOISTURE SURGE. SATELLITE-BASED PWAT ESTIMATES SHOW
A GOOD AREA OF ENHANCED MOISTURE STREAMING INTO SOUTH/EAST TEXAS
FROM THE GULF...AGAIN MOSTLY BELOW 500 MB...WITH DRIER AIR HIGHER
ALOFT BASED ON WATER VAPOR IMAGERY.

NAM AND GFS TIME-SERIES OF PW SHOW A QUICK RAMP-UP IN PW FROM
ABOUT 0.60 INCHES TO JUST OVER 0.80 BY 06Z SUNDAY. BUT THE
EASTERLY PUSH LOOKS TO BE STRONG ENOUGH TO SHOVE THE MOISTURE WELL
WEST OF THE RIO GRANDE OVERNIGHT. TIME SERIES SHOW PW VALUES AT
DEMING AND LORDSBURG CURRENTLY AROUND 0.35 INCHES...JUMPING
QUICKLY TO 0.70 INCHES BY 18Z SUNDAY.

MEANWHILE...MID-LEVEL RIDGE AXIS WILL SHIFT WEST TOMORROW...AND
WILL BE VERY CLOSE TO EL PASO...SUGGESTING MORE MID-LEVEL WARMING
ALONG AND EAST OF THE RIO GRANDE. NAM AND GFS SUGGEST CONVECTION
DEVELOPING TOMORROW AFTERNOON FIRST ALONG THE SIERRA MADRES FROM
THE BOOTHEEL SOUTH ALONG THE CHIH/SONORA BORDER...SLOWLY MOVING
NORTHWARD WITH THE UPPER FLOW...AND SENDING OUTFLOWS INTO THE
LOWER ELEVATIONS. MEANWHILE...MORE ISOLATED CONVECTION DEVELOPS
OVER THE GILA REGION. GIVEN THE CURRENT DRY CONDITIONS OVER THAT
AREA... NEAR-SURFACE DEWPOINTS WILL LAG BEHIND DESPITE THE RAMP-UP
IN TOTAL COLUMN PW. THIS SETS THE STAGE FOR HIGH POTENTIAL FOR DRY
LIGHTNING AND STRONG DOWNBURST WINDS OVER THE GILA REGION TOMORROW.

CUT-OFF UPPER LOW OFF THE WEST COAST WILL MOVE INTO NEVADA MONDAY
AFTERNOON... WITH A SHORTWAVE TROUGH/VORT LOBE EXTENDING SOUTH
INTO ARIZONA. THIS FEATURE WILL CLIP THE FOUR-CORNERS REGION BY
MONDAY NIGHT. THIS WILL HELP BREAK DOWN THE WESTERN EDGE OF THE
RIDGE... ALLOWING UPPER-LEVEL SOUTHWEST FLOW TO RETURN TO FAR
WESTERN NM...FOCUSING BEST MID-LEVEL MOISTURE CLOSER TO THE RIO
GRANDE. HOWEVER...THE ENHANCED UPPER-LEVEL SUPPORT/LIFT FROM THE
TROUGH MAY HELP POP UP ISOLATED THUNDERSTORMS AGAIN MONDAY
AFTERNOON OVER THE PARCHED HIGH TERRAIN OF THE GILA REGION...
WITH ANOTHER ENHANCED DRY LIGHTNING THREAT.

BY TUESDAY...THE RIDGE OVER THE SOUTHEAST US WILL BE RAPIDLY
BREAKING DOWN...ALLOWING DRY SOUTHWEST FLOW ALOFT TO TAKE OVER AS
THE OVERALL PATTERN DE-AMPLIFIES. PRECIP/THUNDERSTORM CHANCES WILL
SHIFT EAST AND BEGIN TO SHRIVEL UP... WITH POPS LESS THAN 10
PERCENT BY WEDNESDAY. WESTERN TROUGH MAY TRY TO DIG IN A LITTLE
DEEPER MID-WEEK...BUT THIS LOOKS LIKELY TO JUST RESULT IN
INCREASINGLY BREEZY/DRY/HOT CONDITIONS FOR THE BULK OF NEXT WEEK.

&&

.AVIATION...VALID 05/00Z-06/00Z.
VFR THROUGH THE PERIOD EXCEPT NEAR THUNDERSTORMS. UNTIL 06Z EAST OF
THE RIO GRANDE: SCT080 SCT250 EXCEPT MVFR-IFR IN TSTM ESPLY
SACRAMENTO MOUNTAINS AND EASTERN HUDSPETH COUNTY. TSTMS MAY CONTAIN
HAIL AND WIND GUSTS TO 60 MPH WITH LCL BLDU. WEST OF THE RIO GRANDE
SKC-FEW 100 AND 250. AFT 06Z FEW TO SCT 070-100 AND 150-250 WITH
INCREASING EASTERLY WINDS 100/10KT OVER ALL AREAS. AFT 18Z:
SCT080-100 SCT 150-250 WITH ISOLD TS MVFR AND WINDS 120/10KT. GUSTY
OUTFLOW TSTM WINDS AND LCL BLDU.

&&

.FIRE WEATHER...
THE THREAT OF DRY LIGHTNING AND STRONG GUSTY OUTFLOW WINDS FROM
ISOLATED THUNDERSTORMS CONTINUES TODAY MAINLY EAST OF THE RIO GRANDE
AND SUNDAY SPREADING WEST OF THE RIO GRANDE. ENOUGH RESIDUAL
MOISTURE PERSISTS MAINLY EAST OF THE RIO GRANDE TODAY TO PRODUCE
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING. RISK OF TSTMS
RUNS ABOUT 5% WEST OF THE DIVIDE...5%-10% EAST "TO" THE RIO
GRANDE...10% EAST OF THE RIO AND 20% SACRAMENTOS AND HUDSPETH COUNTY.
THE NORTHERN PORTION OF THE SOUTHERN SACS FROM ABOUT CLOUDCROFT TO
CARRIZOZO WILL SEE A 20-30% RISK TODAY. A MINOR PUSH WESTWARD OF THE
MOIST AIR ON EASTERLY WINDS WILL DRIVE THE MOISTURE FARTHER WESTWARD
TONIGHT AND SUNDAY TO ENCOMPASS MORE OF THE AREA SUNDAY THROUGH MONDAY
SO WE SHOULD SEE SOME ISOLATED CONVECTION EVEN OVER HE WESTERN
THIRD OF THE AREA IN THE AFTERNOON AND EVENING THUNDERSTORMS. THEN
ALL AREAS SHOULD GRADUALLY DRY OUT SOME AFTER MONDAY INTO THE REST
OF THE WEEK WITH INCREASING BREEZY WEST TO SOUTHWEST WINDS
ESPECIALLY IN THE AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  96  72  97  74 /  10   0   0  10  10
SIERRA BLANCA TX        64  93  65  94  66 /  20  10   0  10  10
LAS CRUCES              68  97  67  96  69 /   0   0  10  10  10
ALAMOGORDO              63  93  65  93  65 /  20  10  10  10  10
CLOUDCROFT              49  79  51  77  49 /  20  30  10  20  20
TRUTH OR CONSEQUENCES   64  96  63  96  65 /  10  10  10  20  20
SILVER CITY             60  86  58  85  54 /  10  20  30  20  20
DEMING                  62  95  64  96  66 /   0  10  10  20  10
LORDSBURG               63  96  64  97  66 /   0  10  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

25-HARDIMAN / 20-NOVLAN
Hazardous weather outlook, Jun 4, 10:12 AM MST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1112 AM MDT SAT JUN 4 2011

NMZ024-025-032-TXZ055-056-051715-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1112 AM MDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER ROUND OF ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE AREA
TODAY...MAINLY FOCUSED WELL EAST OF THE RIO GRANDE...FAVORING THE
HIGHER TERRAIN OF OTERO COUNTY IN NM AND HUDSPETH COUNTY IN TX. A
FEW OF THESE STORMS WILL PRODUCE GUSTY DOWNBURST WINDS OF 40 TO 60
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY...MAINLY
FOCUSED WEST OF THE RIO GRANDE AND CLOSE TO THE CONTINENTAL
DIVIDE...AND OVER THE SACRAMENTO MOUNTAINS IN OTERO COUNTY. GUSTY
WINDS WILL AGAIN BE THE PRIMARY THREAT...AS WELL AS THE POTENTIAL
FOR WILD LAND FIRE STARTS DUE TO LIGHTNING STRIKES.  THUNDERSTORM
CHANCES WILL SHIFT EAST OF THE RIO GRANDE TUESDAY AND DIMINISH
THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NMZ022-023-030-031-051715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
1112 AM MDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY...MAINLY
FOCUSED WEST OF THE RIO GRANDE AND CLOSE TO THE CONTINENTAL
DIVIDE. GUSTY WINDS WILL BE THE PRIMARY THREAT...AS WELL AS THE
POTENTIAL FOR WILD LAND FIRE STARTS DUE TO LIGHTNING STRIKES...
ESPECIALLY OVER THE GILA REGION. THUNDERSTORM CHANCES WILL SHIFT
EAST OF THE RIO GRANDE TUESDAY AND DIMINISH THROUGH THE REMAINDER
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 4, 2:20 PM MST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
320 PM MDT SAT JUN 4 2011

NMZ025-042215-
SOUTHERN SACRAMENTO MOUNTAINS NM-
320 PM MDT SAT JUN 4 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 415
PM MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 22 MILES NORTHEAST OF TIMBERON...MOVING EAST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. THIS STORM HAS A HISTORY OF DROPPING LARGE
AMOUNTS OF PEA SIZE HAIL.

LOCATIONS IMPACTED INCLUDE...
  POINTS EAST OF MAYHILL...

FAUSETT

The radar

The El Paso radar (KEPZ), 150 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hudspeth

When
June 4, 7:15 PM MST to 7:20 PM MST
Where
Hudspeth County, 4.71 mi ESE of Dell City Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
31.923, -105.106

A trained spotter reported a 20 foot diameter above ground pool which was not filled was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324851.